Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, May 12, 2004

May 12, 2004 · NWS MKX · 4 events in 2 counties and zones

Short lines or clusters of thunderstorms moved through parts of south-central and southeast Wisconsin. Some of them became severe with damaging straight-line winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Short lines or clusters of thunderstorms moved through parts of south-central and southeast Wisconsin. Some of them became severe with damaging straight-line winds and large hail. Several large trees were uprooted in the Packwaukee to Montello area of Marquette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 2:05 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 12, 2:05 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
305 PM CDT WED MAY 12 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER POTENTIAL INTO THIS
EVENING...RAINFALL AND POSSIBLE HEAVY RAINFALL POTENTIAL THROUGH
FRIDAY.

STRONG SURFACE COLD FRONT...CURRENTLY PRODUCING CONVECTION FROM
EASTERN MINNESOTA...PROGGED BY MODELS TO SLOWLY PROPAGATE EAST INTO
WESTERN WISCONSIN BY 00Z THURSDAY. AHEAD OF THIS FEATURE...SUBTLE
SURFACE CONFLUENT BOUNDARIES WERE COMBINING WITH AN APPROACHING
VORTICITY MAXIMUM FROM NORTHEAST MISSOURI...TO PRODUCE SCATTERED
THUNDERSTORMS EAST OF THE QUAD CITIES AREA. A FEW SHOWERS WERE
FORMING ACROSS THE SOUTHWEST CWA...BUT WERE NOT HOLDING TOGETHER FOR
TOO LONG. AS THE VORTICITY MAXIMUM APPROACHES...THE BETTER DEEP-
LAYER SYNOPTIC LIFT FROM IT SHOULD BE ABLE TO HELP BETTER SUSTAIN ANY
CELLS THAT FORM IN THE CWA INTO EARLY THIS EVENING.

THE INSTABILITY IS HERE...WITH 100MB MIXED LAYER CAPES ESTIMATED TO
BE 1000-1500 J/KG. RUC SOUNDINGS INDICATE THAT THE ATMOSPHERE IS
MIXED OUT AND UNCAPPED...WHICH SHOULD HELP CONVECTIVE CELLS BECOME
MORE NUMEROUS BY LATE AFTERNOON. HOWEVER...THE WIND SHEAR IS MARGINAL
AT BEST...WITH 0-6 KM SHEAR VALUES OF 20-30KT. DOWNDRAFT CAPES OF
500-1000 J/KG COULD PRODUCE ISOLATED MARGINAL SEVERE WINDS...AND WET
BULB ZERO VALUES AROUND 10KFT COULD BRING A MARGINAL SEVERE HAIL
HAZARD. HOWEVER...AM NOT OPTIMISTIC THAT THE WEAK SHEAR WILL BE ABLE
TO SUPPORT STORMS LONG ENOUGH TO PRODUCE ANYTHING MORE THAN SOME
HEAVY RAINFALL.

WILL STILL GO WITH CATEGORICAL POPS FOR TONIGHT...AS SURFACE COLD
FRONT SLOWLY PROPAGATES INTO CWA...AND STALLS ACROSS THE CWA LATER
TONIGHT. HEAVY RAINFALL BECOMES A CONCERN FOR TONIGHT AND AGAIN
THURSDAY AFTERNOON THROUGH FRIDAY...AS STALLED SURFACE BOUNDARY
COMBINES WITH PARALLEL SOUTHWEST STEERING FLOW ALOFT...AND FAIRLY
HIGH PRECIPITABLE WATER VALUES OF AROUND 1.5 INCHES. ALSO...THE GFS
MODEL...WHICH HAS HANDLED FEATURES WITH THIS SYSTEM THE BEST OVER
THE PAST FEW DAYS...HAS A SURFACE LOW PROPAGATING ALONG THE BOUNDARY
THURSDAY NIGHT AND FRIDAY. THIS SHOULD COMBINE WITH GOOD
FRONTOGENETIC LIFT FROM A STRENGTHENING 850MB BAROCLINIC ZONE...WHICH
WILL BE CROSSING THE CWA ON FRIDAY.

LOOKING AT FORECAST SOUNDINGS FROM THE RUC AND GFS...MBE VELOCITIES
INDICATE A SLOW BACKWARDS PROPAGATION OF ANY STORMS AND RAIN AREAS
TONIGHT...AND AGAIN THURSDAY AFTERNOON THROUGH EARLY FRIDAY...A SIGN
OF BACKBUILDING POTENTIAL. ALL IN ALL...WITH FLASH FLOOD GUIDANCE
VALUES STILL IN THE 2-3 INCHES PER HOUR RANGE...AND AREA RIVERS STILL
ABLE TO TAKE MORE RAINFALL BEFORE ANY WIDESPREAD FLOOD HAZARD
DEVELOPS...WILL JUST MENTION HEAVY RAINFALL IN ZONES...AND WILL HOLD
OFF ON ANY FLOOD OR HYDROLOGIC ADVISORIES FOR NOW. WILL STILL GO WITH
LIKELY POPS THROUGH FRIDAY.

SURFACE ANTICYCLONE FINALLY BUILDS INTO THE CWA FRIDAY NIGHT AND
SATURDAY...BRINGING AN END TO THE RAIN. COLD AIR ADVECTION
BRINGS COOLER TEMPERATURES FOR THE REST OF THE WEEKEND.

&&

.MKX...NONE.

WOOD
Hazardous weather outlook, May 12, 3:37 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT WED MAY 12 2004

WIZ046-047-051-052-056>060-062>072-131000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
437 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE.
DUE TO THE WIDESPREAD AND LOCALLY HEAVY RAIN THAT FELL OVER THE PAST
5 DAYS OR SO...THERE IS NOW A RISK THAT ANY SLOW MOVING THUNDERSTORMS
MAY CAUSE URBAN AND SMALL STREAM FLOODING OR EVEN  FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY INTO FRIDAY. LOCAL URBAN FLOODING
OR FLASH FLOODING IS STILL A RISK.  DRY WEATHER SHOULD RETURN FOR
SATURDAY THROUGH MONDAY WITH A CHANCE OF THUNDERSTORMS AGAIN MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
May 12, 4:53 PM CST
Where
Marquette County, 1 mi S of Packwaukee
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.750, -89.450

Hail, Green Lake

When
May 12, 5:00 PM CST to 5:05 PM CST
Where
Green Lake County, 5 mi S of Berlin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -88.933

Hail, Marquette

When
May 12, 5:20 PM CST
Where
Marquette County, 6 mi NE of Montello
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.867, -89.233

Thunderstorm Wind, Marquette

When
May 12, 5:20 PM CST
Where
Marquette County, 6 mi NE of Montello
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.867, -89.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403711, 5403712, 5403710, 5403784.